AstraZeneca’s COVID-19 vaccine has been linked to five cases of acquired haemophilia A (AHA) in Australian patients, according to research presented at the ISTH 2022 Congress.
A review of the patients’ clinical notes saw all hospitalised for bleeding within 19 to 35 days of ChAdOx-1 vaccination, and no evidence of underlying malignancy or autoimmune disorders.
While causation can’t be definitively proven, the timely development and lack of alternative aetiology “may highlight the risk of a rare adverse event following immunisation”, the authors — Australian haematologists — wrote in their abstract.
It’s not the first time post-vaccination AHA has been reported, with some cases occurring after influenza and mRNA-based COVID-19 immunisation, however most AHA cases are autoimmune disease-, malignancy- or pregnancy-related or idiopathic, they noted.
Autoimmune disorders are also “known to occur post-vaccination, with postulated mechanisms including antigenic mimicry and non-specific activation of quiescent autoreactive T and B cells”, they added.
All patients in this review were over 70, the age group “most likely to be affected by AHA”, with recent vaccination the only apparent influence on extensive testing. Yet, malignancy “can present late and we have a fairly short follow-up time”, the authors ceded.
Patients presented to hospital with oropharyngeal, intramuscular or subcutaneous bleeding, with one subsequently developing a large retroperitoneal haemorrhage.
Three required bypassing agents to control bleeding and all achieved complete remission following treatment with prednisolone plus cyclophosphamide and/or rituximab.
“We report on five cases of AHA occurring following ChAdOx-1 COVID-19 vaccination without alternate aetiology for AHA found despite extensive investigations”, the authors wrote.
Though they couldn’t conclusively prove causation, clinicians should be conscious of the potential risk of a rare adverse post-vaccination event, they said.